Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 28, 1998, 11:20 PM CDT for Cedar County, Jones County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 1998, 11:20 PM CDT (04:20 UTC)
- Expired
- May 29, 1998, 12:25 AM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Cedar County, IA, Jones County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 28, 8:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2333 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
710 WUUS1 KMLI 290421 RRA SVRMLI IAC031-105-290525- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1120 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN EAST CENTRAL IOWA JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 1225 AM CDT * AT 1119 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES EAST OF CEDAR RAPIDS OR 7 MILES WEST OF MECHANICSVILLE MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CEDAR BLUFF AROUND 1130 PM CDT MECHANICSVILLE AROUND 1140 PM CDT MORLEY AROUND 1140 PM CDT STANWOOD AROUND MIDNIGHT CDT TIPTON AROUND MIDNIGHT CDT DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 10 hours 1 minute earlier.
Area forecast discussion, May 28, 1:19 PM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 119 PM CDT THU MAY 28 1998 ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE... NEARLY 4000 J/KG... AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER 17Z ADAP... IN GUD AGREEMENT W ETA. FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS. OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH. CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS. CID 69/70 DBQ 67/80 MLI 70/60 BRL 71/50 TPH
In the hours before
Local storm report, May 28, 9:18 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0900 PM 6 N THOMPSON IL WIND DAMAGE
05/28/98 CARROLL BUILDINGS BLOWN ACROSS ROAD
BETWEEN THOMPSON AND SAVANNALocal storm report, May 28, 9:58 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0613 PM FAIRBANK IA 0.75 INCH HAIL
05/28/98 BUCHANAN
0620 PM AURORA IA 1.50 INCH HAIL
05/28/98 BUCHANAN
0624 PM AURORA IA 1.75 INCH HAIL
05/28/98 BUCHANAN
0625 PM LAMONT IA 1.50 INCH HAIL
05/28/98 BUCHANAN
0628 PM FAIRBANK IA 1.50 INCH HAIL
05/28/98 BUCHANAN
0642 PM GARRISON IA 55 MPH WIND GUST
05/28/98 BUCHANAN
0703 PM NEWHALL IA 60 MPH WIND GUST
05/28/98 BENTON
0705 PM 2 W PALO IA TORNADO
05/28/98 LINN
0712 PM CEDAR RAPIDS IA TORNADO REPORTED BY FAA
05/28/98 LINN WEATHER OBSERVER
0722 PM MONTICELLO IA WIND DAMAGE
05/28/98 JONES NUMEROUS TREE LIMBS DOWN
0725 PM DYERSVILLE IA 65 MPH WIND GUST
05/28/98 DUBUQUE
0732 PM WORTHINGTON IA TORNADO
05/28/98 DUBUQUE BRIEF TOUCHDOWN
0740 PM ONSLOW IA WIND DAMAGE
05/28/98 JONES SEMI TIPPED BY STRONG WIND
0740 PM ANAMOSA IA WIND DAMAGE
05/28/98 JONES NUMEROUS TREES DOWNED
0758 PM PEOSTA IA 60 MPH WIND GUST
05/28/98 DUBUQUE
0758 PM CASCADE IA 1.00 INCH HAIL
05/28/98 DUBUQUE
0801 PM MAQUOKETA IA WIND DAMAGE
05/28/98 JACKSON POWER LINES DOWN
0805 PM GRAND MOUND IA 80 TO 100 MPH WIND GUST
05/28/98 CLINTON
0816 PM WILTON IA 50 TO 60 MPH WIND GUST
05/28/98 MUSCATINE POLICE OFFICE HAD TROUBLE
OPENING CAR DOOR
0823 PM 7W LENA IL TORNADO BRIEF TOUCHDOWN
05/28/98 STEPHENSON
0830 PM STOCKTON IL 76 MPH MPH WIND GUST
05/28/98 JO DAVIESS
0846 PM ELROY IL TORNADO
05/28/98 STEPHENSON TREES DOWNED
0850 PM CHADWICK IL WIND DAMAGE
05/28/98 CARROLL NUMEROUS TREES DOWNED
0853 PM SHANNON IL 60 MPH WIND GUST
05/28/98 CARROLL
0900 PM COUNTY WIDE IL WIND DAMAGE
05/28/98 JO DAVIESS NUMEROUS TREES DOWNED
0900 PM COUNTY WIDE IL WIND DAMAGE
05/28/98 CARROLL NUMEROUS TREES AND POWER LINES
DOWN
0900 PM 1 S MOUNT CARROLL IL WIND DAMAGE
05/28/98 CARROLL ROOF BLOWN OFF BUILDING
0900 PM 6 N THOMPSON IL WIND DAMAGE
05/28/98 CARROLL BUILDINGS BLOWN ACROSS ROAD
BETWEEN THOMPSON AND SAVANNA
0925 PM 2N STERLING IL WIND DAMAGE
05/28/98 WHITESIDE TREES DOWNED
SIMMONS/MEYERLocal storm report, May 28, 9:58 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0613 PM FAIRBANK IA 0.75 INCH HAIL
05/28/98 BUCHANAN
0620 PM AURORA IA 1.50 INCH HAIL
05/28/98 BUCHANAN
0624 PM AURORA IA 1.75 INCH HAIL
05/28/98 BUCHANAN
0625 PM LAMONT IA 1.50 INCH HAIL
05/28/98 BUCHANAN
0628 PM FAIRBANK IA 1.50 INCH HAIL
05/28/98 BUCHANAN
0642 PM GARRISON IA 55 MPH WIND GUST
05/28/98 BUCHANAN
0703 PM NEWHALL IA 60 MPH WIND GUST
05/28/98 BENTON
0705 PM 2 W PALO IA TORNADO
05/28/98 LINN
0712 PM CEDAR RAPIDS IA TORNADO REPORTED BY FAA
05/28/98 LINN WEATHER OBSERVER
0722 PM MONTICELLO IA WIND DAMAGE
05/28/98 JONES NUMEROUS TREE LIMBS DOWN
0725 PM DYERSVILLE IA 65 MPH WIND GUST
05/28/98 DUBUQUE
0732 PM WORTHINGTON IA TORNADO
05/28/98 DUBUQUE BRIEF TOUCHDOWN
0740 PM ONSLOW IA WIND DAMAGE
05/28/98 JONES SEMI TIPPED BY STRONG WIND
0740 PM ANAMOSA IA WIND DAMAGE
05/28/98 JONES NUMEROUS TREES DOWNED
0758 PM PEOSTA IA 60 MPH WIND GUST
05/28/98 DUBUQUE
0758 PM CASCADE IA 1.00 INCH HAIL
05/28/98 DUBUQUE
0801 PM MAQUOKETA IA WIND DAMAGE
05/28/98 JACKSON POWER LINES DOWN
0805 PM GRAND MOUND IA 80 TO 100 MPH WIND GUST
05/28/98 CLINTON
0816 PM WILTON IA 50 TO 60 MPH WIND GUST
05/28/98 MUSCATINE POLICE OFFICE HAD TROUBLE
OPENING CAR DOOR
0823 PM 7W LENA IL TORNADO BRIEF TOUCHDOWN
05/28/98 STEPHENSON
0830 PM STOCKTON IL 76 MPH MPH WIND GUST
05/28/98 JO DAVIESS
0846 PM ELROY IL TORNADO
05/28/98 STEPHENSON TREES DOWNED
0850 PM CHADWICK IL WIND DAMAGE
05/28/98 CARROLL NUMEROUS TREES DOWNED
0853 PM SHANNON IL 60 MPH WIND GUST
05/28/98 CARROLL
0900 PM COUNTY WIDE IL WIND DAMAGE
05/28/98 JO DAVIESS NUMEROUS TREES DOWNED
0900 PM COUNTY WIDE IL WIND DAMAGE
05/28/98 CARROLL NUMEROUS TREES AND POWER LINES
DOWN
0900 PM 1 S MOUNT CARROLL IL WIND DAMAGE
05/28/98 CARROLL ROOF BLOWN OFF BUILDING
0900 PM 6 N THOMPSON IL WIND DAMAGE
05/28/98 CARROLL BUILDINGS BLOWN ACROSS ROAD
BETWEEN THOMPSON AND SAVANNA
0925 PM 2N STERLING IL WIND DAMAGE
05/28/98 WHITESIDE TREES DOWNED
SIMMONS/MEYERSpecial weather statement, May 28, 10:54 PM CDT, 26 minutes before
IAZ041-042-ILZ001-002-290600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1054 PM CDT THU MAY 28 1998 ...THE TORNADO WATCH HAS BEEN CANCELED FOR DELEWARE AND DUBUQUE COUNTIES... ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR JO DAVIESS AND STEPHENSON COUNTIES... THE THREAT FOR SEVERE WEATHER NO LONGER EXISTS IN DELEWARE... DUBUQUE... JO DAVIESS AND STEPHENSON COUNTIES. THE STRONG THUNDERSTORMS HAVE MOVED TO THE SOUTH AND NO LONGER POSE A THREAT TO THE PREVIOUSLY MENTIONED COUNTIES. HOWEVER THE THREAT STILL REMAINS TO THE SOUTH OF THESE COUNTIES. WEISSER
Special weather statement, May 28, 10:54 PM CDT, 26 minutes before
IAZ041-042-ILZ001-002-290600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1054 PM CDT THU MAY 28 1998 ...THE TORNADO WATCH HAS BEEN CANCELED FOR DELEWARE AND DUBUQUE COUNTIES... ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR JO DAVIESS AND STEPHENSON COUNTIES... THE THREAT FOR SEVERE WEATHER NO LONGER EXISTS IN DELEWARE... DUBUQUE... JO DAVIESS AND STEPHENSON COUNTIES. THE STRONG THUNDERSTORMS HAVE MOVED TO THE SOUTH AND NO LONGER POSE A THREAT TO THE PREVIOUSLY MENTIONED COUNTIES. HOWEVER THE THREAT STILL REMAINS TO THE SOUTH OF THESE COUNTIES. WEISSER
Local storm report, May 28, 11:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1114 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1140 PM STANWOOD IA 0.75 INCH HAIL 05/28/98 CEDAR SHERIFF REPORT 1138 PM 3 N WEST BRANCH IA 55 MPH WIND GUST 05/28/98 CEDAR SHERIFF REPORT 1148 PM CLARENCE IA 0.75 INCH HAIL 05/28/98 CEDAR SHERIFF REPORT
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:04 PM CDT | Tornado Warning | DVN | Linn | 51 min |
| May 28, 7:18 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 32 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 62 min |
| May 28, 7:25 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 65 min |
| May 28, 7:31 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 64 min |
| May 28, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 49 min |
| May 28, 7:45 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 65 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 63 min |
| May 28, 11:14 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 51 min |
| May 28, 11:53 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 62 min |
| May 29, 12:14 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.